Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS Lincoln, IL

March 20, 2017Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 20, 2017, 5:00 AM CDT for Champaign County, Vermilion County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2017, 5:00 AM CDT (10:00 UTC)
Expired
Mar 20, 2017, 5:45 AM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Champaign County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 97 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

107 
WUUS53 KILX 201000
SVRILX
ILC019-183-201045-
/O.NEW.KILX.SV.W.0033.170320T1000Z-170320T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
500 AM CDT MON MAR 20 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Vermilion County in east central Illinois...
  Northern Champaign County in east central Illinois...

* Until 545 AM CDT

* At 459 AM CDT, a severe thunderstorm was located near Fisher, or 11
  miles south of Gibson City, moving east at 40 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Rantoul, Fisher, Thomasboro, Gifford, Lake Of The Woods, Ludlow,
  Royal, Foosland, Armstrong, Penfield, Dewey and Flatville.

This includes Interstate 57 between mile markers 242 and 257.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4022 8846 4040 8846 4040 8782 4014 8783
TIME...MOT...LOC 0959Z 274DEG 35KT 4030 8842 

HAIL...1.25IN
WIND...<50MPH
 
$$

Auten
1 follow-up statement
376 
WWUS53 KILX 201033
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
533 AM CDT MON MAR 20 2017

ILC019-183-201045-
/O.CON.KILX.SV.W.0033.000000T0000Z-170320T1045Z/
Vermilion-Champaign-
533 AM CDT MON MAR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHWESTERN VERMILION AND NORTHEASTERN CHAMPAIGN COUNTIES...

At 533 AM CDT, a severe thunderstorm was located near Rantoul, moving
east at 40 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Rantoul, Thomasboro, Gifford, Ludlow, Royal, Armstrong, Penfield and
Flatville.

This includes Interstate 57 between mile markers 242 and 257.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4020 8828 4040 8823 4040 8782 4014 8783
TIME...MOT...LOC 1033Z 273DEG 33KT 4028 8810 

HAIL...1.25IN
WIND...<50MPH
 
$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:38 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 20, 3:38 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
338 AM CDT Mon Mar 20 2017

.SHORT TERM...(Today and tonight)
ISSUED AT 337 AM CDT Mon Mar 20 2017

Strong to severe thunderstorms with hail (ranging from pea size to
golf ball size at Galesburg), frequent lightning and heavy rains
were east affected our northern CWA and into northern IL since
1245 am and were now moving east of Peoria. This area of storms
should pass east of Marshall, Woodford and Mclean counties by 6 am
with some backbuilding. Latest HRRR model shows some of this
convection moving into Champaign, Vermilion and Edgar counties
during early and mid morning as it weakens since getting further
away from low level jet and MUCAPES lowering early this morning.

1009 mb surface low pressure near the nw tip of MO will track so
southeast of St Louis by sunset today and pull a cold front
southward across central IL this afternoon and toward I-70 by early
evening. Showers and thunderstorms will gradually shift into
southeast IL during today and linger southeast of I-70 this evening
as cold front continues to press southward through that area. The
cold front to push into central KY by dawn Tue with convection
shifting south of highway 50 by overnight. Milder highs today range
from lower 60s from I-74 ne and lower 70s from Jacksonville and
Lawrenceville sw with lower 80s by St Louis. Cooler lows tonight in
the upper 30s over central IL and lower 40s in southeast IL.

&&

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 337 AM CDT Mon Mar 20 2017

Cooler highs Tue range from lower 50s from I-74 north, to upper 50s
to near 60F in southeast IL. A short wave ejecting ESE from the
northern Rockies quickly tracks into central IL by sunset Tue. This
to likely spread a band of rain showers into central IL during Tue
afternoon and shifting into areas south of I-72 Tue evening before
ending by overnight Tue night. Cooler lows Tue night in the upper
20s ne CWA and lower 30s SW CWA.

1037 mb high pressure builds southeast into lower MI by sunset Wed
and brings more sunshine but below normal temperatures to central
and southeast IL. Wed will be the coolest day this week, similar to
this past Saturday, with highs in the low to mid 40s, coolest from I-
74 ne. Lows Wed night again below freezing, ranging from upper 20s
to around 30F.

00Z forecast models continue to show strong low pressure developing
over eastern CO by sunset Thu and have trended slower with ejecting
it into the central plains late this week with a cutoff upper level
low moving toward central or southern IL by sunset Sat. Have chance
of light rain showers over northern CWA Thu afternoon/evening with
highs Thu in the low to mid 50s. Warmer on Friday with highs 65-70F
and have it dry Friday morning with chance of showers/thunderstorms
west of I-57 Friday afternoon. Best chances of showers and
thunderstorms spreads east across area during Friday night and
continues on Saturday, though thunder chances shift into southeast
CWA by Sat afternoon. Highs Sat range from upper 50s nw of IL river,
to the mid 60s in southeast IL.  During Sat night have just slight
chance of showers nw of IL river while likely chances of showers in
southeast IL with isolated thunderstorms Sat evening in far
southeast IL. Lingered chances of showers on Sunday especially
Sunday morning. Turning a bit cooler with highs in the lower to mid
50s in central IL and upper 50s to near 60F in southeast IL.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1145 PM CDT Sun Mar 19 2017

Latest convective allowing models are consistent in previous
thinking regarding the enhancement of moisture advection near
an inversion near 900mb by developing LLJ to our west but are a
bit slower with initial development. During the last hour VWPs
across the Missouri Valley have shown an increase to around 40kts
which may be a bit faster than the evolution suggested by 03z HRRR
and 00Z NSSL WRF. In the past 30 minutes we are now getting our
first echos across eastern Iowa. Will time precip close to but a
bit faster than a compromise between these high resolution models.
This suggests convection most likely moving southeast through
I-74 terminals in the 08-14z window.

VFR CIGs will likely following the convection through much of the
day and may lower to MVFR along and immediately behind a cold
front expected to move through the terminals during the afternoon
or early evening. Winds will shift from 170-200 to 350-020 with
the front.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...07
LONG TERM...07
AVIATION...Barker
Hazardous weather outlook, Mar 19, 3:05 PM CDT, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
305 PM CDT Sun Mar 19 2017

ILZ027>031-036>038-041-201100-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Stark-Tazewell-Woodford-
305 PM CDT Sun Mar 19 2017

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are expected to develop over eastern Iowa this
evening, then move across central Illinois after midnight. Some of
these storms will be capable of producing hail, mainly less than
the size of quarters. Isolated storms may become severe, but most
are expected to remain below severe levels.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A few thunderstorms will linger into Monday morning east of the
Illinois River.

Thunderstorms are again possible across the area Friday night into
Saturday. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after midnight.

ILZ040-047-049-050-201100-
Cass-Morgan-Schuyler-Scott-
305 PM CDT Sun Mar 19 2017

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible across the area after
midnight. Some of them may contain small hail, but severe weather
is not expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorms are again possible across the area Friday night into
Saturday. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042>046-048-051>057-061>063-066>068-071>073-201100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Menard-
Moultrie-Piatt-Richland-Sangamon-Shelby-Vermilion-
305 PM CDT Sun Mar 19 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible across the area after
midnight, although these will be more isolated south of I-70. A
few of the storms may contain some small hail, but severe weather
is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Scattered thunderstorms will continue into Monday, until the
passage of a cold front. These are not expected to be severe.

Additional thunderstorms are possible Friday night into Saturday.
Severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required through tonight.

Geelhart

In the hours before

Special weather statement, Mar 20, 1:49 AM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Lincoln IL
149 AM CDT MON MAR 20 2017

ILZ029-036-037-200730-
Tazewell-Peoria-Fulton-
149 AM CDT MON MAR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FULTON...WEST
CENTRAL TAZEWELL AND SOUTHWESTERN PEORIA COUNTIES UNTIL 230 AM CDT...

At 149 AM CDT, Doppler radar was tracking a strong thunderstorm over
Farmington, or near Canton, moving southeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Pekin, Canton, Farmington, Glasford, Kingston Mines, Mapleton,
Norris, Banner and Powerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4060 8964 4046 8973 4043 8994 4065 9013
      4071 9006 4071 8999
TIME...MOT...LOC 0649Z 299DEG 25KT 4066 9002

Auten
Special weather statement, Mar 20, 2:09 AM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Lincoln IL
209 AM CDT MON MAR 20 2017

ILZ029-031-037-200800-
Tazewell-Peoria-Woodford-
209 AM CDT MON MAR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WOODFORD...NORTH
CENTRAL TAZEWELL AND CENTRAL PEORIA COUNTIES UNTIL 300 AM CDT...

At 209 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brimfield, or 12 miles west of Peoria, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Peoria, East Peoria, Washington, Bartonville, Creve Coeur, West
Peoria, Germantown Hills, Marquette Heights, Bellevue, Dunlap, Hanna
City, Brimfield, Spring Bay, Bay View Gardens, Kickapoo, Peoria
Heights, North Pekin, Groveland, Norwood and Mossville.

This includes the following highways...
 Interstate 474 between mile markers 0 and 14.
 Interstate 74 between mile markers 75 and 99.

LAT...LON 4073 8994 4090 8984 4082 8941 4059 8953
TIME...MOT...LOC 0709Z 288DEG 22KT 4081 8983

Auten
Local storm report, Mar 20, 3:09 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
309 AM CDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     HAIL             EAST PEORIA             40.67N 89.55W
03/20/2017  M0.88 INCH       TAZEWELL           IL   TRAINED SPOTTER

            NICKEL HAIL LASTED 3 MINUTES.

&&

07
Local storm report, Mar 20, 3:19 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
319 AM CDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     HAIL             1 S METAMORA            40.78N 89.36W
03/20/2017  M0.75 INCH       WOODFORD           IL   EMERGENCY MNGR

            HAIL WAS COVERING THE ROADWAY.

&&

AUTEN
Local storm report, Mar 20, 4:22 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
422 AM CDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY RAIN       HENRY                   41.11N 89.36W
03/20/2017  M1.20 INCH       MARSHALL           IL   EMERGENCY MNGR

            RAIN WAS MIXED WITH SOME PEA SIZE HAIL.

&&

JRP
Local storm report, Mar 20, 4:30 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
430 AM CDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     HAIL             GALESBURG               40.95N 90.38W
03/20/2017  M0.75 INCH       KNOX               IL   MESONET

            PENNY SIZE HAIL IN GALESBURG FROM 1253 TO 1259 AM.

1255 AM     HAIL             GALESBURG               40.95N 90.38W
03/20/2017  M1.00 INCH       KNOX               IL   TRAINED SPOTTER

            QUARTER SIZE HAIL AT 407 WEST 1ST STREET IN GALESBURG
            FROM 1255 TO 1 AM

0100 AM     HAIL             GALESBURG               40.95N 90.38W
03/20/2017  M1.25 INCH       KNOX               IL   TRAINED SPOTTER

0100 AM     HAIL             GALESBURG               40.95N 90.38W
03/20/2017  M1.75 INCH       KNOX               IL   PUBLIC

            PING PONG TO GOLF BALL SIZE HAIL IN GALESBURG

0100 AM     HAIL             GALESBURG               40.95N 90.38W
03/20/2017  M1.00 INCH       KNOX               IL   EMERGENCY MNGR

0105 AM     HAIL             1 S GALESBURG           40.94N 90.38W
03/20/2017  M1.50 INCH       KNOX               IL   TRAINED SPOTTER

0115 AM     HAIL             GALESBURG               40.95N 90.38W
03/20/2017  M1.00 INCH       KNOX               IL   TRAINED SPOTTER

            QUARTER SIZE HAIL AT 400 N GALEBURG RD FROM 1 TO 115 AM.

0258 AM     HAIL             EAST PEORIA             40.67N 89.55W
03/20/2017  M0.88 INCH       TAZEWELL           IL   TRAINED SPOTTER

            NICKEL HAIL LASTED 3 MINUTES.

0316 AM     HAIL             1 S METAMORA            40.78N 89.36W
03/20/2017  M0.75 INCH       WOODFORD           IL   EMERGENCY MNGR

            HAIL WAS COVERING THE ROADWAY.

0400 AM     HEAVY RAIN       HENRY                   41.11N 89.36W
03/20/2017  M1.20 INCH       MARSHALL           IL   EMERGENCY MNGR

            RAIN WAS MIXED WITH SOME PEA SIZE HAIL.

&&

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 12:42 AM CDTSevere Thunderstorm WarningILXKnox48 min
Mar 20, 1:17 AM CDTSevere Thunderstorm WarningILXKnox28 min
Mar 20, 1:49 AM CDTSpecial Weather StatementILXPeoria41 min
Mar 20, 2:09 AM CDTSpecial Weather StatementILXPeoria51 min
Mar 20, 2:26 AM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford49 min
Mar 20, 2:36 AM CDTSevere Thunderstorm WarningILXMarshall, Stark23 min
Mar 20, 2:52 AM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark, Woodford38 min
Mar 20, 3:10 AM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford50 min
Mar 20, 3:27 AM CDTSevere Thunderstorm WarningILXMarshall, Woodford63 min
Mar 20, 5:47 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion43 min
Mar 20, 11:54 AM CDTSevere Thunderstorm WarningILXVermilion51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.